Does using Minoxidil on beard work and will the beard stay after discontinuing the use?
2 years ago
I am 25 years old with no beard hair. I have 380 ng/dl of T, so on lower side but docs say its normal. So I really want to use minoxidil to grow a beard but I also dont want to keep using it for my entire life if the beard hair will fall out after stopping the use of minoxidil after the beard is there. Also just in case what are long term side effects, say like 2-3 years of use? Thank you, much appreciate the answer.
Doctor Answers 2
First of all your testosterone is normal. There are many hormone replacement clinics out there that encourage men to keep their levels above 1000 but then you are at risk of losing your scalp hair and developing other problems. Taking testosterone will not make your beard thicker. Minoxidil can increase growth of your beard hair but if you see improvement, you will have to continue using it in order to keep that new growth. Once you stop using minoxidil, the hair would go back to "normal." Using is long term is perfectly safe for many years. Occasionally patients develop allergic contact dermatitis to the other ingredients of minoxidil so if you develop an itchy rash you should stop using it. The only permanent solution to a thicker beard is hair transplantation. You can take hair from the scalp and transplant it into the beard and the results are very naturally and long lasting. We do this procedure at my clinic often. You may want to look into that procedure as a permanent solution but you can always try the minoxidil first.
If minoxidil has worked for you and you were able to grow hair, you will need to continue using minoxidil indefinitely. If you stop using the drug, the hairs that grew will fall out.
Beard hair or facial hair is an inherited trait. It is genetics.
These answers are for educational purposes and should not be relied upon as
a substitute for medical advice you may receive from your physician. If you
have a medical emergency, please call 911. These answers do not constitute
or initiate a patient/doctor relationship.